CSN Login
Members Online: 10

Low blood pressure, high heart rate after radiotherapy

rt29781
Posts: 8
Joined: Sep 2010

My wife had 16 lymph nodes removed from her neck by surgery and 3 of them were malignant at the end April 2010.

She then had 29 radiotherapy sessions. After 7 weeks she now is mostly ok. Sense of taste is still weird and no saliva. She also has a high heart rate (100 bpm) and low blood pressure 100/60. I have read this could be due to irradiation of the vagus nerve affecting Baroreflux. Does anyone else have any experience of this low blood pressure issue?

RushFan's picture
RushFan
Posts: 218
Joined: Aug 2010

Welcome to the network. It's a great resource, sorry you find yourself here.

I had 35 rad sessions & seven weeks of Cisplatin (1x per week).

Toward the end of treatments until 4-6 weeks after treatments, I also had high heart rate
(100-130) and low blood pressure. Each week before treatment the nurse would check my BP sitting and standing. If it took a dive standing, the concern was for anemia.

I don't know about the vagus nerve, but I'm back to "normal"...in both departments. I use normal loosely btw.

All the best to you, your wife and all here. Have a good weekend.
Chuck.

rt29781
Posts: 8
Joined: Sep 2010

Hi Chuck, thanks for that, so with luck my wife BP/HR issues may resolve, fingers crossed.

Jimbo55's picture
Jimbo55
Posts: 572
Joined: Jun 2010

I had 35 rad sessions & 3 doses of Cisplatin. Toward the end of treatment, my BP was low (about the same 100/60) and the heart rate was higher than normal. My MD's said this was something they see quite often and weren't overly concerned with it. They gave 2 primary reasons: A side effect of the radiation treatment and also due to anemia from weight loss. I am 5 weeks out now and both the blood pressure and heart rate are slowly heading back to normal (for me). Cheers

Jimbo

Pumakitty's picture
Pumakitty
Posts: 653
Joined: Mar 2010

My dad is having the same issue. His blood pressure dropped so much that they took him off his high blood pressure meds. When he sitting there is not problem, it is when he stands up that that it drops. The doctors also told him that it would improve with time.

johnlax38's picture
johnlax38
Posts: 136
Joined: Aug 2010

I remember after each rad treatment my BP would drop to the low 100's. Before treatment I was in the 150's which is high and I'm now in the 120's which is considered good.

The nurses would check me before my treatment and if I felt bad after they would check again to see where I stood. I wouldn't say it's uncommon but check with the doc for medical advice like this. Low blood pressure can be cause by lack of fluids too.

rt29781
Posts: 8
Joined: Sep 2010

Just to say thank you for all the replies. As we live in France we probably don't get as much advice from our medics because of the language barrier ( even though we speak French and they speak English). We will continue to monitor the BP and HR daily and see how it goes.

Irishgypsie's picture
Irishgypsie
Posts: 331
Joined: May 2010

Hi there I also experienced the same symptoms through treatment. My BP was low but not bad 120/76; but was tachycardic (elevated pulse) 110/120/etc. alot of things can effect are bodies signs. Pain, white coat syndrom, stress, rapid weight loss, radiation etc. Mine has gone back to normal 70-80 resting. I wouldn't worry too much. However if she is getting dizzy when she stands up she could have orthostatic HTN blood pressure problems. Just tell her to take it easy when getting up out of bed etc.

Charles (2 months post treatment)

vermont54
Posts: 10
Joined: May 2014

For many years I have been on meds for high blood pressure. As soon as I started getting rads and cisplantin,my BP dropped from the high 130's with meds to around 100/67 without. Have stopped taking meds but don't know if I should be doing something else to get it up to normal. Any thoughts?

phrannie51's picture
phrannie51
Posts: 3852
Joined: Mar 2012

low side.....and you won't find a Dr. who would say OH NO, we gotta pump this guy up some!  My BP has always been in the 100/67-70 range, except during treatment when it went even lower.....the only thing the even lower rate interfered with was if they'd give me the Amifostine or not.....

p

edbravo's picture
edbravo
Posts: 62
Joined: Feb 2014

Just wondering, isnt 100bpm considered normal? Anyhow, my blood pressure was even much low around 80 to 100 after post treatment and one day i blacked out, fell and broke my nose. Yeap i broke my nose and had to have surgery to repair my crock nose. It really did bleed like hell because of the radiation. Therefore, if you have low blood pressure, please becareful especially getting up from bed or from a sitting position.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network